Recent studies have indicated that men using prescribed Testosterone Replacement Therapy may be at an increased risk for serious health complications. Originally approved to treat a medical condition known as hypogonadism, the use of prescription testosterone replacement therapy for men with low levels of testosterone has been dramatically increasing. Along with the sharp increase in American men using prescription testosterone replacement therapy have come revelations of increased risks of the drugs.
On January 29, 2014 the journal of PLOS One published the results of a study that had been funded by the National Institutes of Health. In this study, the researchers analyzed medical data for over 55,000 men and found that the risk of developing a heart attack (myocardial infarction) within 90 days of starting prescription testosterone replacement therapy had doubled in men over age 65 with no prior heart conditions and the risk of heart attack in men below 65 with a history of heart disease had almost tripled. The study also found that the risk of developing a heart attack increased with age and that men over the age of 75 had triple the risk of developing a heart attack.
This study was published just two months after another study appeared in The Journal of the American Medical Association in November 2013. Researchers analyzed the medical information for over 8,700 men treated at the Veterans Affairs (VA) Health System and found that men with low testosterone who used testosterone therapy and underwent a heart procedure (coronary angiography) had an increased risk of adverse outcomes including stroke, heart attack and death.
The two studies above in addition to numerous other articles in the medical literature indicate that prescription testosterone replacement therapy can have very serious medical complications including:
- Heart attack;
- Sudden cardiac death;
- Pulmonary embolism (blood clots in the lungs);
- Deep vein thrombosis;
- Blood clots in the: brain (cerebral venous thrombosis), eyes (including retinal venous occlusion), spine, arms, and legs.
If you or a loved one has already been diagnosed with any of the conditions listed above and are still taking prescription testosterone replacement therapy, please consult with your physician. You should never stop taking any prescription medication without first consulting your physician.
On January 31, 2014 the United States Food and Drug Administration (“FDA”) issued a drug safety communication regarding testosterone products. In the statement, FDA asserted that, based on the recent publication of two separate studies that each suggested an increased risk of cardiovascular events among groups of men prescribed testosterone therapy. FDA is providing this alert while it continues to evaluate the information from these studies and other available data. FDA will communicate final conclusions and recommendations when the evaluation is complete.”
On June 19th, 2014, the FDA added to the growing concern about the safety of testosterone supplements with the announcement that the products must now carry a warning label on the general risk of blood clots in the veins. The products already carry a warning about the risk of blood clots in the veins due to polycythemia (an abnormal increase in red blood cells).
The statement by the FDA said that after receiving reports of blood clots in the veins unrelated to polycythemia in patients taking testosterone products, it had now decided to require a more general warning on venous blood clots on the labeling. Blood clots in the veins include deep vein thrombosis (DVT) and pulmonary embolism, a potentially life-threatening event that occurs when a clot travels to the lungs.
The agency said the warning about the risk of blood clots in the veins is not related to their ongoing investigation into the risk of stroke, heart attack and death in those taking testosterone products.
On March 3, 2015, the FDA issued a drug safety communication requiring labeling changes for all prescription testosterone products to reflect the possible increased risk of heart attacks and strokes associated with testosterone use. Based on the available evidence from published studies and expert input from an advisory committee meeting, the FDA concluded that there is a possible increased cardiovascular risk associated with testosterone use.
The FDA is recommending health care professionals make patients aware of the possible risk when deciding whether to start or continue a patient on testosterone therapy. For each patient, the potential increased risk of major adverse cardiovascular outcomes and other risks of testosterone replacement therapy should be weighed against the potential benefits of treating hypogonadism. The FDA is also requiring manufacturers of approved testosterone products to conduct a well-designed clinical trial to more clearly address the question of whether an increased risk of heart attack or stroke exists among users of these products.
Patients using testosterone should seek medical attention immediately if symptoms of a heart attack or stroke are present, such as:
- Chest pain;
- Shortness of breath or trouble breathing;
- Weakness in one part or one side of the body;
- Slurred speech.
The FDA also cautions that prescription testosterone products are approved only for men who have low testosterone levels caused by certain medical conditions. The benefit and safety of these medications have not been established for the treatment of low testosterone levels due to aging, even if a man’s symptoms seem related to low testosterone. The FDA is requiring that the manufacturers of all approved prescription testosterone products change their labeling to clarify the approved uses of these medications.
The FDA has also asked for patients who have developed side effects from testosterone treatment, to report that to the FDA via their website.
Testosterone Therapy Products
The prescription testosterone replacement therapy products currently on the market in the United States come in a variety of dosage forms including: patch, topical gels, underarm topical solutions, gels, pellets and intramuscular injections. Currently, there is no prescribed oral dosage form or a pill containing testosterone therapy. The prescription testosterone therapy products include:
- Depo-Testosterone® (cypionate).
And other products are also on the market such as:
- Delatestryl® (enanthate);
If you are a man and were diagnosed with stroke, heart attack, pulmonary embolism, deep vein thrombosis or other blood clots while you were taking one of the prescription testosterone replacement therapies listed above, you may be entitled to financial compensation. For more information, please call 1.800.988.8005 or submit a confidential email inquiry (see form above).
DISCLAIMER: AndroGel is a registered trademark of AbbVie and/or its affiliates; Axiron is a registered trademark of Lilly USA, LLC and/or its affiliates; Testim and Testopel are registered trademarks of Auxilium Pharmaceuticals, Inc. and/or its affiliates; Androderm is a registered trademark of Actavis, Inc. (formerly Watson) and/or its affiliates; Fortesta and Delatestryl are registered trademarks of Endo Pharmaceuticals, Inc. and/or its affiliates; Depo-Testosterone is a registered trademark of Pfizer, Inc. and/or its affiliates; Striant is a registered trademark of Columbia Laboratories, Inc. and/or its affiliates; Bio T-Gel is a registered trademark of Teva Pharmaceutical Industries, Inc. and/or its affiliates. The trade names are used here for identification purposes only.
This law firm is not associated with, sponsored by, endorsed by or affiliated with: AbbVie, Lilly USA, LLC, Auxilium Pharmaceuticals, Inc., Actavis, Inc., Endo Pharmaceuticals, Inc., Pfizer, Inc., Columbia Laboratories, Inc., Teva Pharmaceutical Industries, Inc. or the U.S. Food and Drug Administration. Nothing on this site has been authorized or approved by: AbbVie, Lilly USA, LLC, Auxilium Pharmaceuticals, Inc., Actavis, Inc., Endo Pharmaceuticals, Inc., Pfizer, Inc., Columbia Laboratories, Inc., Teva Pharmaceutical Industries, Inc. or the U.S. Food and Drug Administration.